Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 31, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 16, 2018, 7:21 PM MDT for Navajo County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2018, 7:21 PM MDT (01:21 UTC)
- Expired
- Jul 16, 2018, 10:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 114 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 8:45 PM MDT | FLASH FLOOD | 2 Ene Taylor, AZ | TAYLOR POLICE REPORT E WILLOW LANE CLOSED DUE TO WATER RUNNING OVER THE ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 84 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 477 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1606 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
915
WGUS55 KFGZ 170121
FFWFGZ
AZC017-170415-
/O.NEW.KFGZ.FF.W.0031.180717T0121Z-180717T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
621 PM MST MON JUL 16 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Navajo County in north central Arizona...
* Until 915 PM MST
* At 620 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Taylor, Shumway, Snowflake and White Mountain Lake.
This includes the following streams and drainages...Hay Hollow
Draw...Canal, The...Show Low Creek...Brown Creek...Cottonwood Wash...
Dodson Wash...Concho Flat Wash...Rocky Arroyo and Silver Creek.
This includes the following highways...
State Route 77 between mile markers 346 and 359.
Highway 60 near mile marker 344, and between mile markers 348 and
352.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3452 10998 3431 10985 3428 10985 3426 11000
3447 11017
$$
TPS2 follow-up statements
706
WGUS75 KFGZ 170357
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
857 PM MST MON JUL 16 2018
AZC017-170415-
/O.CON.KFGZ.FF.W.0031.000000T0000Z-180717T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
857 PM MST MON JUL 16 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST FOR
NAVAJO COUNTY...
At 8 PM MST, local law enforcement reported streets closed in the
Snowflake Taylor area due to heavy rain due from thunderstorms over
Showers continue to move into the area. Up to two inches of rain
have already fallen. Flash flooding is expected to continue
especially in the Cottonwood Wash and Silver Creek Drainages.
Some locations that will experience flooding include...
Taylor, Shumway, Snowflake and White Mountain Lake.
This includes the following streams and drainages...Hay Hollow
Draw...Canal, The...Show Low Creek...Brown Creek...Cottonwood Wash...
Dodson Wash...Concho Flat Wash...Rocky Arroyo and Silver Creek.
This includes the following highways...
State Route 77 between mile markers 346 and 359.
Highway 60 near mile marker 344, and between mile markers 348 and
352.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3452 10998 3431 10985 3428 10985 3426 11000
3447 11017
$$
JDS691
WGUS75 KFGZ 170414
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
914 PM MST MON JUL 16 2018
AZC017-170423-
/O.EXP.KFGZ.FF.W.0031.000000T0000Z-180717T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
914 PM MST MON JUL 16 2018
...THE FLASH FLOOD WARNING FOR NAVAJO COUNTY WILL EXPIRE AT 915 PM
MST...
The heavy rain has ended. Showers will continue to move into the
area producing light to moderate rainfall. Flooding is no longer
expected to pose a threat. Please continue to heed any remaining
road closures.
LAT...LON 3452 10998 3431 10985 3428 10985 3426 11000
3447 11017
$$
JDSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 4:11 PM MDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 16, 4:11 PM MDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 311 PM MST Mon Jul 16 2018 .SYNOPSIS...The monsoon weather pattern will continue over Arizona this week, with daily rounds of showers and thunderstorms. The main threat with storms will be heavy rainfall and localized flooding each afternoon this week. && .DISCUSSION...Flat upper level ridging extending from California into the Great Basin will maintain easterly flow over northern Arizona through midweek. The center of the ridge will gradually rotate southeastward into north Texas by the end of the week. This will result in deep moisture remaining in place over northern Arizona the region through the week. This will lead to daily chances for afternoon thunderstorms. Localized flooding will be the primary threats. The medium range models are hinting at a down tick in convective activity beginning early next week with drier air filtering into the region. Stay tuned. && .AVIATION...For the 00Z package...Scattered -SHRA/-TSRA over northern Arizona will diminish after 02Z. Local MVFR/IFR conditions with gusty, erratic winds near the showers and thunderstorms. VFR conditions will prevail over northern Arizona tonight. Scattered -SHRA/-TSRA will once again begin over the higher terrain of northern Arizona between 1830-1900Z Tuesday, becoming widespread in the afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous thunderstorms with a threat of heavy rain each afternoon/evening will continue through Friday. Moisture begins to decrease by the weekend in to next week with thunderstorm coverage becoming more isolated. Gusty and erratic winds may develop near thunderstorms. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TM AVIATION...TM FIRE WEATHER...TM For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 16, 1:25 PM MDT, 5 hours 56 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1225 PM MST MON JUL 16 2018 AZZ007-008-162000- Coconino Plateau-Yavapai County Mountains- 1225 PM MST MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES UNTIL 100 PM MST... At 1222 PM MST, Doppler radar was tracking a strong thunderstorm 16 miles south of Fraziers Well, or 56 miles northeast of Kingman, moving west at 10 mph. Route 66 near Indean Route 18 may also be inpacted by this storm. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas OF Yavapai and Coconino Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3569 11333 3562 11303 3544 11303 3542 11333 TIME...MOT...LOC 1922Z 096DEG 10KT 3554 11312 MAS
Special weather statement, Jul 16, 1:43 PM MDT, 5 hours 38 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1243 PM MST MON JUL 16 2018 AZZ009-039-162030- Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward- 1243 PM MST MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 130 PM MST... At 1242 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles west of Blue Gap Chapter House, or 27 miles north of Keams Canyon. this storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas OF Navajo County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3629 11020 3628 11004 3609 11006 3611 11024 TIME...MOT...LOC 1942Z 357DEG 4KT 3621 11013 MAS
Local storm report, Jul 16, 4:21 PM MDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
321 PM MST MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM FLASH FLOOD WEST SEDONA 34.86N 111.80W
07/16/2018 YAVAPAI AZ LAW ENFORCEMENT
THE CITY OF SEDONA CLOSED THE SUNSET DRIVE
LOW WATER CROSSING JUST NORTH OF SUNSET
PARK. APPROXIMATELY 2 FEET OF WATER IS
RUNNING OVER SUNSET DR.
&&
TMLocal storm report, Jul 16, 6:13 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
513 PM MST MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM FLASH FLOOD 3 SW PRESCOTT VALLEY 34.57N 112.35W
07/16/2018 YAVAPAI AZ MESONET
FAIN LAKE GAUGE INDICATES 3 FT OF WATER IS
MOVING DOWN THE SPILLWAY AS OF 540 PM MST.
FLOODING BEGAN AT 447 PM MST.
&&
RRLocal storm report, Jul 16, 6:20 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
520 PM MST MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HEAVY RAIN 3 SW PRESCOTT VALLEY 34.58N 112.37W
07/16/2018 E1.30 INCH YAVAPAI AZ DEPT OF HIGHWAYS
ADOT REPORTS ROCKS ON SR 69 AT MILEPOST 290.
&&
RRThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:15 PM MDT | Flash Flood Warning | FGZ | Yavapai | 16 hr |
| Jul 16, 6:39 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 36 min |
| Jul 16, 6:59 PM MDT | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 16, 7:15 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 30 min |
| Jul 16, 8:07 PM MDT | Flash Flood Warning | FGZ | Navajo | 4 hr |
| Jul 17, 2:57 PM MDT | Special Weather Statement | FGZ | 33 min | |
| Jul 17, 3:51 PM MDT | Special Weather Statement | FGZ | 24 min | |
| Jul 17, 4:51 PM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 16 min |
| Jul 17, 5:00 PM MDT | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Jul 17, 5:54 PM MDT | Flash Flood Warning | FGZ | Coconino | 16 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.